Advertisement

Properties and Numerical Solution of an Integral Equation to Minimize Airplane Drag

  • Peter Junghanns
  • Giovanni MonegatoEmail author
  • Luciano Demasi
Chapter

Abstract

In this paper, we consider an (open) airplane wing, not necessarily symmetric, for which the optimal circulation distribution has to be determined. This latter is the solution of a constraint minimization problem, whose (Cauchy singular integral) Euler-Lagrange equation is known. By following an approach different from a more classical one applied in previous papers, we obtain existence and uniqueness results for the solution of this equation in suitable weighted Sobolev type spaces. Then, for the collocation-quadrature method we propose to solve the equation, we prove stability and convergence and derive error estimates. Some numerical examples, which confirm the previous error estimates, are also presented. These results apply, in particular, to the Euler-Lagrange equation and the numerical method used to solve it in the case of a symmetric wing, which were considered in the above mentioned previous papers.

References

  1. 1.
    Berthold, D., Hoppe, W., Silbermann, B.: A fast algorithm for solving the generalized airfoil equation. J. Comput. Appl. Math. 43(1–2), 185–219 (1992). In: Monegato, G. (ed.) Orthogonal Polynomials and Numerical MethodsGoogle Scholar
  2. 2.
    Capobianco, M.R., Criscuolo, G., Junghanns, P.: A fast algorithm for Prandtl’s integro-differential equation. ROLLS Symposium (Leipzig, 1996). J. Comput. Appl. Math. 77(1–2), 103–128 (1997)Google Scholar
  3. 3.
    Demasi, L., Dipace, A., Monegato, G., Cavallaro, R.: Invariant formulation for the minimum induced drag conditions of non-planar wing systems. AIAA J. 52(10), 2223–2240 (2014)CrossRefGoogle Scholar
  4. 4.
    Demasi, L., Monegato, G., Dipace, A., Cavallaro, R.: Minimum induced drag theorems for joined wings, closed systems, and generic biwings: theory. J. Optim. Theory Appl. 169(1), 200–235 (2016)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Gohberg, I., Krupnik, N.: Introduction. In: One-Dimensional Linear Singular Integral Equations, vol. I. Birkhäuser, Basel, Boston, Berlin (1992)zbMATHGoogle Scholar
  6. 6.
    Hartmann, T., Stephan, E.P.: Rates of convergence for collocation with Jacobi polynomials for the airfoil equation. J. Comput. Appl. Math. 51(2), 179–191 (1994)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Junghanns, P., Monegato, G., Strozzi, A.: On the integral equation formulations of some 2D contact problems. J. Comput. Appl. Math. 234(9), 2808–2825 (2010)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Saff, E.B., Totik, V.: Logarithmic Potentials with External Fields. Grundlehren der Mathematischen Wissenschaften, vol. 316. Springer, Berlin/Heidelberg (1997)Google Scholar
  9. 9.
    Szegö, G.: Orthogonal Polynomials. American Mathematical Society, Providence, RI (1939)zbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Peter Junghanns
    • 1
  • Giovanni Monegato
    • 2
    Email author
  • Luciano Demasi
    • 3
  1. 1.Fakultät für MathematikTechnische Universität ChemnitzChemnitzGermany
  2. 2.Dipartimento di Scienze MathematichePolitecnico di TorinoTurinItaly
  3. 3.Department of Aerospace EngineeringSan Diego State UniversitySan DiegoUSA

Personalised recommendations